According to a study published in Neurology, heart problems can be brought about by a drug increasingly being used to treat cluster headaches.
The study looked at 108 people with an average age of 44 years, who were on the drug verapamil. They each had an ECG and then were prescribed an increase in the dosage of the drug every two weeks until the headaches were stopped or they started having side effects. Twenty-one patients, or 19 per cent of them were reported to have developed problems with the electrical activity of the heart, or irregular heartbeats, while taking the drug.
AdvertisementThough most of the cases were not considered serious, one person required a permanent pacemaker due to the problem.
It was also seen that a total of 37 per cent of the participants had slower than normal heart rates while on the drug, though the condition was severe enough in only four cases to warrant stopping the use of the drug.
The study authors conclude that those taking verapamil for cluster headaches should be closely monitored with frequent electrocardiograms to see if they've developed irregular heartbeats.
Cluster headaches are a severe though rare form of headache that is more common in men. The attacks usually occur in cyclical patterns, with frequent attacks over weeks or months generally followed by a period of remission when the headaches stop.
Says lead author Dr. Peter Goadsby of the National Hospital for Neurology and Neurosurgery in London and the University of California, San Francisco: "The benefit of taking verapamil to alleviate the devastating pain of cluster headaches has to be balanced against the risk of causing a heart abnormality that could progress into a more serious problem."
Verapamil is mainly used to treat angina (chest pain), high blood pressure, and irregular heartbeat (arrhythmia). It belongs to a group of drugs known as calcium channel blockers and while it is not clearly understood how it works, verapamil is thought to increase the blood supply to the heart.
You May Also Like